Gastrointestinal Effects Of OxyContin

Long-term use of many opiates, including OxyContin, can cause severe gastrointestinal issues that require treatment. Others may experience less severe side effects, but either way, these can be unpleasant.

OxyContin is a powerful narcotic medication available by prescription to treat moderate to severe, around-the-clock pain. It is also considered to be a drug with a high abuse potential and is listed as a Schedule II Controlled Substance. People can and often do take it safely with few problems. Others may experience more problematic side effects.

Prolonged use of OxyContin can cause gastrointestinal damage, especially for those who are taking high dosages. By nature, OxyContin is designed to treat long-term pain, so most people who have a prescription often end up with some problems. People who abuse OxyContin may experience more severe symptoms that have an earlier onset.

OxyContin Side Effects Can Affect Many Areas Of The Body

Most patients who take OxyContin will experience some side effects, but many of these ease up shortly after therapy begins. These can include nausea and vomiting. Side effects can also include:

  • Constipation which can become progressive and lead to blockages
  • Physical dependence that results in withdrawal if use is stopped
  • Stomach inflammation
  • Ulcers
  • Chronic heartburn
  • Abdominal bloating

Prolonged OxyContin Use Can Cause Blockages, Constipation, Dyspepsia

OxyContin and other opiates diminish the peristaltic movement of muscles. Peristalsis is the contraction and relaxation of smooth muscles responsible for moving food through the digestive tract. Regular opiate use can also dehydrate stools, making them hard and difficult to pass. Hard stools can block the bowels and this can lead to compaction. In severe cases, bowels can rupture, leading to sepsis or death.

Opiates are widely known to cause constipation. They slow movement in the intestinal tract, which can compound and worsen over time. Patients with chronic constipation will likely be advised by doctors to take a stool softener or laxative, eat a high fiber diet, drink plenty of water and exercise to stimulate movement.

Dyspepsia may also occur with regular use of OxyContin. This is dysfunction of the digestion cycle that can lead to bloating, belching, gas, burning sensations and upset stomach. If you experience any or all of these symptoms, check with your doctor for treatment recommendations. Many of these gastrointestinal opiate effects can worsen.

Facts

Programs

Related

Risks

other